Parents Guide to ADHD Medications


Side Effects of ADHD Medications

Loss of Appetite

This is the most common side effect of these medications. The loss of appetite happens when the meds are effective and wears off just like the benefits of the medication. Kids may be very hungry when the meds wear off and if they haven’t eaten they may also be irritable and grouchy. This is typically a manageable problem, but we suggest that this issue be discussed with the doctor who prescribes the medication.

Sleep Problems

Kids who take this medication can experience troubles falling asleep. This is usually a mild change and it tends to occur more in kids who are younger and who might have had issues with falling asleep before they started the medication.

Many things can interfere with falling asleep. So it also is important to figure out whether any of those things are present (worry about school or friends, excess screen time before bed, etc.) when you’re evaluating the effects of medication.

Problems falling asleep can sometimes get better over time and may be helped by changing either the time or type of the medication that is given. For example, if a child is taking a short-acting formula, it may mean that he is taking a second or third dose too late in the day, so it hasn’t worn off by bedtime.


In spite of concerns that have been voiced regarding growth and stimulants, a recent well-done clinical study showed that neither ADHD nor treatment with stimulants was associated in a change in how fast kids grow during the maximum growth period or in final adult height. Combined with other studies, it seems clear that stimulant treatment has little to no impact on growth.

Wear-Off Effects, or ‘Rebound’

A small minority of children experience behavioral changes as their ADHD medication wears off, typically at the end of the school day. Some parents call it “rebound” but the term is a bit misleading. They can seem more irritable or emotional, but it is usually mild. It is important to make sure that they aren’t simply hungry from having missed the midday meal. This may be connected to the medication level dropping, and strategies that create a more gradual decrease in the medication level may help take it away, such as adding a smaller dose a half hour before the medication wears off.


About 10% of kids with ADHD will have tics whether or not they take medications, so there are a lot of kids who have both. Tics usually start between 6 and 8 years of age, which is often when kids first start taking a medication for ADHD. Tics also come and go over time. The best we know from a series of studies is that stimulants don’t cause tics, and can be used to treat children with both ADHD and tics. But this should be monitored during treatment

If you child has tics or develops tics during treatment, you could discuss trying a non-stimulant medication, which affects the brain in a different way.

Mood Changes

When a stimulant dose is too high for a child he may begin to look sedated or zombie-like, or tearful and irritable. If this happens the prescription should be adjusted until the right dose is found: one in which the child gets the benefits of the medication with the least possible side effects.

But there is a small subset of kids with ADHD who seem to get moody and irritable when they take stimulant medications, even if they are taking the best possible dose. It usually happens right away, as soon as they start taking the medication, and goes away immediately when they stop taking it.

If this happens with your child, it may help to switch to a different stimulant, since some kids react differently to those based on methylphenidate and those based on amphetamine. If that doesn’t work, a non-stimulant medication is a possibility.

Of course it’s important to keep in mind that kids who have ADHD can also develop depression. In fact they are at a higher risk for developing major depressive disorder than other kids. The good news is that kids can be safely treated for both disorders at the same time, though we don’t recommend treating mood problems that are a side effect of stimulant meds with another medication.